MAUDE Adverse Event Report: CORDIS CASHEL FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CASHEL FEMORAL 55CM KIT; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F230AF
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); Chest Pain (1776); Dyspnea (1816); Fatigue (1849); Failure of Implant (1924); Perforation (2001); Perforation of Vessels (2135); Anxiety (2328)
Date of Event 03/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported in the legal brief, a patient underwent placement of an optease vena cava filter.The filter subsequently malfunctioned and caused injury and damage to the patient, including, but not limited to, inferior vena cava (ivc) perforation, filter migration, tilting of the filter, and embedment.As a direct and proximate result, the patient suffered life-threatening injuries and damages and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will suffer significant medical expenses, pain and suffering and other damages.Per the implant records, the filter was indicated for bilateral pulmonary emboli (pe) and deep vein thrombosis (dvt).An optease inferior vena cava filter was initially deployed below the renal veins; however, the filter moved downwards during placement.The filter was therefore successfully retrieved, and another (new) optease filter was then deployed below the renal veins without any difficulty.The patient tolerated the procedure well.According to the information received in the patient profile form (ppf), the patient became aware of the reported events approximately two years post implantation.The patient reports perforation of filter strut(s) outside the ivc, tilting of the filter, migration of the filter other than to the heart and filter embedded in wall of the ivc.The patient further asserts to have suffered from chest pain and tenderness when lying down, shortness of breath and experienced anxiety related to the filter.
 
Event or Problem Description
As reported in the legal brief, a patient underwent placement of an optease vena cava filter.The filter subsequently malfunctioned and caused injury and damage to the patient, including, but not limited to, inferior vena cava (ivc) perforation, filter migration, tilting of the filter, and embedment.As a direct and proximate result, the patient suffered life-threatening injuries and damages and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will suffer significant medical expenses, pain and suffering and other damages.Additional information was provided, and per the implant records, the filter was indicated for bilateral pulmonary emboli (pe) and deep vein thrombosis (dvt).An optease inferior vena cava filter was initially deployed below the renal veins; however, the filter moved downwards during placement (b)(4)).The filter was therefore successfully retrieved without any other reported complications, and another (new) optease filter (b)(4)) was then deployed below the renal veins without any difficulty.The patient tolerated the procedure well.According to the information received in the patient profile form (ppf), the patient became aware of the reported events approximately two years post implantation.The patient reports perforation of filter strut(s) outside the ivc, tilting of the filter, migration of the filter other than to the heart and filter embedded in wall of the ivc.The patient further asserts to have suffered from chest pain and tenderness when lying down, shortness of breath and experienced anxiety related to the filter.
 
Additional Manufacturer Narrative
It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused inferior vena cava (ivc) perforation, filter migration- initial filter, tilting of the filter, and embedment.The patient reported becoming aware of perforation of filter strut(s) outside the ivc, tilting of the filter, and filter embedded in wall of the ivc, approximately two years post implant.The patient also reports chest pain and tenderness when lying down, shortness of breath and anxiety related to the filter.According to the implant records, the filter was indicated for bilateral pulmonary emboli (pe) and deep vein thrombosis (dvt).An optease inferior vena cava filter was initially deployed below the renal veins; however, the filter moved downwards during placement and was removed.Another optease filter was then deployed below the renal veins without any difficulty.The patient tolerated the procedure well.There is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.The optease vena cava filter is indicated in the us for retrieval up to 14 days post implant.Following this period of time, and as early as 12 days, there is potential for endothelialization (growth of endothelial cells within the inner wall of the vessel) around the filter struts.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Without procedural films for review, the reported filter tilt and perforation could not be confirmed nor a cause for the event(s) determined.Additionally, the timing and mechanism of the filter tilt is unknown.Ivc filter tilt has been associated with the anatomy of the vessel, specifically asymmetry and tortuosity.It was reported that there was perforation of the ivc; however, a clinical conclusion could not be determined as to the cause of the event.A review of the instructions for use notes vessel damage such as intimal tears and perforation as procedural and long-term complications associated with ivc filters.It is unknown if the tilt contributed to the reported perforation.Chest pain, shortness of breath and anxiety do not represent a device malfunction and may be related to underlying patient specific issues.With the very limited information and no imaging available for review it is not possible to draw a conclusion between the reported events and the filter.There is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
FEMORAL 55CM KIT
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key9636861
Report Number9616099-2020-03506
Device Sequence Number16872223
Product Code DTK
UDI-Device Identifier20705032072899
UDI-Public20705032072899
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K140286
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Model Number466F230AF
Device Catalogue Number466F230AF
Device Lot Number17423568
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/02/2020
Supplement Date Received by Manufacturer02/14/2020
Initial Report FDA Received Date01/28/2020
Supplement Report FDA Received Date02/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK.
Patient Age57 YR